New methods for the renormalization group

J. C. Collins, A. J. MacFarlane

Research output: Contribution to journalArticlepeer-review

153 Scopus citations


The class of renormalization procedures with mass-independent counterterms is considered. It is shown to be nonempty. All these procedures, of which 't Hooft and Weinberg have given particular examples, lead to equivalent renormalization-group equations, which can be solved at arbitrary momenta, unlike the equations in the Gell-Mann-Low and Callan-Symanzik methods. Dimensional regularization is used throughout, as needed for non-Abelian gauge theories. It is shown how Weinberg's method using an ultraviolet cutoff extends to one using dimensional regularization. Finally, some calculations in quantum electrodynamics are exhibited.

Original languageEnglish (US)
Pages (from-to)1201-1212
Number of pages12
JournalPhysical Review D
Issue number4
StatePublished - Jan 1 1974

All Science Journal Classification (ASJC) codes

  • Nuclear and High Energy Physics
  • Physics and Astronomy (miscellaneous)


Dive into the research topics of 'New methods for the renormalization group'. Together they form a unique fingerprint.

Cite this